Michigan, 2010Flash Flood in Michigan, August 11 to 12, 2010
August 11 to 12, 2010 · NWS GRR · 1 event in 1 county or zone
Flash flooding occurred in downtown Mt. Pleasant from the evening hours of August 11th into the early morning hours of August 12th due to approximately four inches of rain which fell in just two and a half to three hours time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding occurred in downtown Mt. Pleasant from the evening hours of August 11th into the early morning hours of August 12th due to approximately four inches of rain which fell in just two and a half to three hours time. A trained spotter one mile south of downtown Mt. Pleasant reported that 4.16 inches of rain fell from 8 pm to 10:30 pm on August 11th. Flash flooding caused over three million dollars worth of damage to 39 buildings on the campus of Central Michigan University. Street flooding was reported in downtown Mt. Pleasant and the intersection of Isabella and Baseline roads was washed out. The heavy rain flooded portions of Central Michigan Community Hospital and left up to a foot of water on some roads on the east side of downtown Mt. Pleasant including at High and Bellows streets.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 11, 7:31 PM EST, 54 minutes earlier.
Area forecast discussion, Aug 11, 7:31 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EDT WED AUG 11 2010
LATEST UPDATE...AVIATION...
.SYNOPSIS...(435 AM EDT WED AUG 11 2010)
SHOWERS AND STORMS WILL BE COMING TO AN END TONIGHT. THURSDAY AND
THURSDAY NIGHT IS EXPECTED TO BE MAINLY DRY AS AN UPPER HIGH FLOATS
BY. A FEW STORMS WILL RETURN FRIDAY ACROSS CENTRAL LOWER
MICHIGAN...AND ACROSS MOST OF LOWER MICHIGAN FRIDAY NIGHT AS A COLD
FRONT APPROACHES THE AREA.
&&
.SHORT TERM...(435 PM EDT WED AUG 11 2010)
(TONIGHT THROUGH FRIDAY NIGHT)
IT APPEARS WE HAVE NOT HAD TIME TO BECOME UNSTABLE FROM THE MORNING
RAINS AND STRONG TO SEVERE STORMS THIS EVENING ARE DOUBTFUL. A
SHORT WAVE WAS CROSSING LAKE MICHIGAN AS OF 20Z AND WILL CONTINUE TO
PRODUCE SCATTERED PCPN THROUGH THE EVENING. HIGHEST POPS OVER THE
NORTHERN CWA AS THIS AREA HAS THE DEEPEST MOISTURE AND HAS NOT BEEN
WORKED OVER WITH PRIOR STORMS.
UPPER RIDGING AND A STRONGER CAPPING SETS UP FOR THURSDAY AND
THURSDAY NIGHT. THEREFORE HAVE REMOVED POPS FOR ALL BUT THE FAR
EASTERN CWA FOR POSSIBLE ISOLATED THUNDER DURING THE DAY. TEMPS
WILL ONCE AGAIN APPROACH 90...WITH 90-95 HEAT INDEXES.
THE MID LEVEL CAP SHOULD HOLD IN PLACE MUCH OF FRIDAY ALSO...
ALTHOUGH IT WILL BE WEAKENING FURTHER NORTH THROUGH THE DAY.
THEREFORE WILL CARRY ISOLATED POPS ACROSS CENTRAL LOWER AND KEEP
SOUTHERN LOWER DRY. HEAT INDEXES AGAIN FROM 90-95.
A COLD FRONT WILL BE CROSSING WISCONSIN FRIDAY NIGHT. THE BEST JET
STRUCTURE REMAINS TO OUR WEST MUCH OF THE NIGHT...BUT BEGINS TO EASE
INTO THE NW PORTION OF THE CWA TOWARD DAYBREAK SATURDAY. HAVE
TRIMMED BACK POPS IN THE SE CWA...AS THE BEST CHANCE TO SEE PCPN
WILL BE IN THE NW LATE FRIDAY NIGHT.
&&
.LONG TERM...(435 PM EDT WED AUG 11 2010)
(SATURDAY THROUGH WEDNESDAY)
THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE IMPACTS OF THE
WAVES TRACKING AROUND AN UPPER LEVEL TROUGH OVER THE CENTER OF THE
CONTINENT. THE MID RANGE MODELS ARE IN GENERAL AGREEMENT WITH SMALL
TIMING AND LOCATION ISSUES.
A WARM MOIST AIRMASS WILL BE IN PLACE AS THE FIRST WAVE APPROACHES
THE REGION AND DESTABILIZES THE ATMOSPHERE. THUNDERSTORMS WITH
POTENTIALLY HEAVY RAIN ARE EXPECTED TO FORM BY SATURDAY AND CONTINUE
INTO SATURDAY NIGHT.
THE AREA WILL REMAIN ON THE SOUTHERN EDGE OF THE TROUGH INTO MID
WEEK AS SURFACE HIGH PRESSURE MOVES THROUGH THE REGION. NO WEATHER
IS EXPECTED SUNDAY THROUGH MONDAY NIGHT.
ANOTHER WAVE IS POSSIBLE LATE IN THE LONG TERM. CURRENT GRIDS HAVE A
CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
HOWEVER... THE MODELS ARE INDICATING A POSSIBLE DELAY WITH THIS
WAVE. FEEL THE WAVE MAY IMPACT THE AREA WEDNESDAY OR LATER... BUT
CONFIDENCE IS LOW.
TEMPERATURES WILL BE ABOVE NORMAL SATURDAY AND COOL TO AROUND NORMAL
FOR MONDAY THROUGH WEDNESDAY. NORMAL HIGHS ARE AROUND 80 DEGREES AND
LOWS ARE AROUND 60 DEGREES.
&&
.AVIATION...(831 PM EDT WED AUG 11 2010)
MAIN FORECAST CHALLENGE WITH THIS SET OF TERMINALS IS FOG POTENTIAL
TONIGHT.
SOME CONVECTION REMAINS ACROSS THE AREA THIS EVENING...ASSOCIATED
WITH A WAVE OF LOW PRESSURE. THIS CONVECTION IS EXPECTED TO REMAIN
NORTH OF THE ALL THE TERMINALS. KLAN COULD HAVE SOME OF THIS WITHIN
10-20 MILES OF THE AIRPORT...SO WE HAVE GONE WITH A CB MENTION FOR
THE FIRST COUPLE OF HOURS THERE.
ALL LOCATIONS SAW A WETTING RAIN THIS MORNING...AND DEW POINTS
REMAIN UP DUE TO THE MOIST AIR MASS IN PLACE. SKIES ARE CLEARING...
AND WINDS ARE EXPECTED TO DIMINISH. THIS IS SETTING THE AREA UP FOR
SOME FOG TONIGHT. WINDS 2-3K FT AGL ARE EXPECTED TO REMAIN UP AROUND
15 KNOTS OR SO. THIS SHOULD KEEP THE FOG FROM GETTING TOO DENSE...
BUT IFR IS STILL LIKELY. KJXN WILL SEE THE LOWEST CONDITIONS
WITH THE AREA BEING A LOW LYING AREA. THE FOG WILL ALL MIX OUT BY
14Z...AND A FEW-SCT CU DECK SHOULD FORM.
&&
.MARINE...(435 PM EDT WED AUG 11 2010)
OTHER THEN THE CHANCE FOR STORMS THIS EVENING...THE LAKE SHOULD BE
RATHER CALM FOR THE REST OF THE SHORT TERM. THE HOT AIR MASS OVER
THE RELATIVELY COOLER WATER WILL PRODUCE A STABLE LAKE.
&&
.HYDROLOGY...(435 PM EDT WED AUG 11 2010)
QPF THROUGH FRIDAY NIGHT WILL BE RATHER LIGHT. THE NE CWA WILL SEE
THE BULK OF PCPN TONIGHT AND THURSDAY WHERE SOME RIVER BASIN MAY SEE
AROUND A QUARTER OF AN INCH. MORE SCATTERED RAINS SHOULD ARRIVE
FRIDAY NIGHT...MAINLY ACROSS THE NW CWA.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.
&&
SYNOPSIS: JK
SHORT TERM: JK
LONG TERM: 63
AVIATION: NJJ
MARINE: JK
HYDROLOGY: JK
Hazardous weather outlook, Aug 11, 10:33 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1133 AM EDT WED AUG 11 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1133 AM EDT WED AUG 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. ANY
SEVERE WEATHER IS FORECASTED TO REMAIN ISOLATED WITH DAMAGING
WINDS THE PRIMARY THREAT. THE MAIN STORM MOTION WILL BE EAST
AT 25 TO 30 MPH. LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE. IN
EXCESS OF AN INCH IS POSSIBLE WITH ANY STRONGER STORM. THIS COULD
LEAD TO MINOR URBAN AND POOR DRAINAGE FLOODING.
HEAT INDEX VALUES ARE EXPECTED TO TOP 90 DEGREES THIS AFTERNOON
INTO THE EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDELY SCATTERED THUNDERSTORMS COULD FORM ON THURSDAY. SEVERE
WEATHER IS NOT FORECASTED.
SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAIN ARE POSSIBLE
FRIDAY NIGHT INTO SATURDAY.
HEAT INDEX VALUES COULD REACH THE MID TO UPPER 90S DURING THE
AFTERNOON AND EVENING HOURS OF THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER FRIDAY NIGHT INTO SATURDAY.
LMZ844>849-121000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1133 AM EDT WED AUG 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY POSE A RISK TO MARINERS TODAY INTO TONIGHT.
CLOUD TO WATER LIGHTNING STRIKES AND GUSTY WINDS WILL BE THE
PRIMARY RISKS. THE MAIN STORM MOTION WILL BE EAST AT 25 TO 30 MPH.
LOCALLY DENSE FOG IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY. A HIGHER RISK FOR
THUNDERSTORMS EXISTS FRIDAY NIGHT INTO SATURDAY. WINDS AND WAVES
MAY BE LOCALLY HIGHER NEAR ANY THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER FRIDAY NIGHT INTO SATURDAY.
MJS JK
In the hours before
Local storm report, Aug 11, 2:46 PM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 3 E BATTLE CREEK 42.32N 85.14W
08/11/2010 M1.67 INCH CALHOUN MI TRAINED SPOTTER
THIS IS STORM TOTAL RAINFALL FOR TODAY.
&&
HOVINGLocal storm report, Aug 11, 3:00 PM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN SUNFIELD 42.76N 84.99W
08/11/2010 M0.90 INCH EATON MI PUBLIC
12 HOUR RAINFALL ENDING AT 1 PM.
&&
MKALEMBKSpecial weather statement, Aug 11, 4:26 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 PM EDT WED AUG 11 2010
MIZ044-045-051-112230-
MECOSTA-MONTCALM-NEWAYGO-
526 PM EDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF HOWARD CITY...MOVING EAST
AT 15 MPH.
FUNNEL CLOUDS...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
* THE THUNDERSTORM WILL BE NEAR...
MORLEY BY 555 PM EDT...
RUSTFORD BY 610 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4358 8509 4348 8509 4331 8514 4346 8576
4364 8571
TIME...MOT...LOC 2125Z 283DEG 15KT 4353 8561
DUKELocal storm report, Aug 11, 7:52 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
852 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HEAVY RAIN SCOTTVILLE 43.95N 86.28W
08/11/2010 M1.01 INCH MASON MI CO-OP OBSERVER
12 HOUR RAINFALL ENDING AT 8 PM.
&&
MKALEMBKSpecial weather statement, Aug 11, 7:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
855 PM EDT WED AUG 11 2010
MIZ046-052-120145-
GRATIOT-ISABELLA-
855 PM EDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF MOUNT PLEASANT...MOVING EAST AT
15 MPH. ADDITIONAL STORMS WERE MOVING EAST ACROSS NORTHERN PORTIONS
OF GRATIOT COUNTY.
FUNNEL CLOUDS...WINDS TO NEAR 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SHEPHERD... FOREST HILL... ALMA...
ST. LOUIS... ITHACA... BRECKENRIDGE...
WHEELER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4329 8437 4326 8484 4329 8484 4330 8485
4336 8485 4346 8485 4347 8489 4362 8489
4367 8461 4348 8461 4347 8437
TIME...MOT...LOC 0052Z 270DEG 15KT 4353 8476
DUKELocal storm report, Aug 11, 8:15 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
915 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 8 SW GRAND LEDGE 42.67N 84.86W
08/11/2010 M1.60 INCH EATON MI PUBLIC
24 HOUR RAINFALL ENDING AT 9 PM.
&&
MKALEMBKFlash Flood, Isabella
- When
- August 11, 8:25 PM EST to August 12, 2:30 AM EST
- Where
- Isabella County, 2.5 mi SSW of Mt Pleasant to 1.67 mi SE of Mt Pleasant
- Cause
- Heavy Rain
- Property damage
- $4.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.568, -84.792
Isabella county emergency management and law enforcement reported that several roads were flooded and washed out and that the Central Michigan Community Hospital also was partially flooded due to over 4 inches of rain that fell in just two and a half hours during the evening hours of August 11th. Extensive flooding damage occurred at Central Michigan University in Mt. Pleasant, where 39 campus buildings incurred extensive damage. The flash flood damage required repairing or replacing ceilings, floors, walls, insulation, equipment, electrical and mechanical systems and storm sewers at a cost of 3.5 million dollars.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 11 to 13, 201011 injured · $132,000 · 1 in hail · 27 events
- Flash Flooding in West Virginia, August 11, 2010$405,000 · 3 events
- Flood in Iowa, August 11 to 18, 2010$250,000 · 1 event
- Damaging Winds and Lightning Strike in Indiana, August 11, 2010$135,000 · 56 kt wind · 5 events
- Damaging Wind and Lightning Strike in Indiana, August 11, 2010$50,000 · 55 kt wind · 2 events
- Damaging Wind in Tennessee, August 11, 2010$50,000 · 55 kt wind · 1 event
- Heat in Kentucky, August 11, 201027 events
- Flash Flood and Damaging Winds in Virginia, August 11, 2010$16,000 · 55 kt wind · 13 events
- Flash Flood in Wisconsin, August 11, 2010$25,000 · 1 event
- Hail and Damaging Winds in Montana, August 11, 20102.75 in hail · 19 events
- Flash Flooding and Damaging Winds in North Carolina, August 11 to 12, 2010$15,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, August 11 to 12, 20101.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254690.